Alert archive / Arizona / Freeze Warnings in 2021

Freeze Warning 6, NWS Phoenix, AZ

December 15, 2021Gila County, Arizona

NWS Phoenix, AZ issued this freeze warning at Dec 15, 2021, 1:06 PM MST for Gila County, Arizona. It took effect at Dec 16, 2021, 5:00 AM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2021, 1:06 PM MST (20:06 UTC)
In effect from
Dec 16, 2021, 5:00 AM MST
Expired
Dec 16, 2021, 9:00 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS75 KPSR 152006
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
106 PM MST Wed Dec 15 2021

AZZ560-160815-
/O.NEW.KPSR.FZ.W.0006.211216T1200Z-211216T1600Z/
San Carlos-
Including the city of San Carlos
106 PM MST Wed Dec 15 2021

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM MST THURSDAY...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...San Carlos.

* WHEN...From 5 AM to 9 AM MST Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
787 
WWUS75 KPSR 160903
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
203 AM MST Thu Dec 16 2021

AZZ560-161600-
/O.CON.KPSR.FZ.W.0006.211216T1200Z-211216T1600Z/
San Carlos-
Including the city of San Carlos
203 AM MST Thu Dec 16 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM MST THIS
MORNING...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...San Carlos.

* WHEN...From 5 AM to 9 AM MST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 15, 10:15 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 15, 10:15 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1015 AM MST Wed Dec 15 2021

.UPDATE...18Z Aviation Discussion.

&&

.SYNOPSIS...
A powerful winter storm will exit the West today, leaving much
calmer weather in its wake. Colder air has rushed in as well,
leading to below normal temperatures today. Over the next several
nights, our higher elevations and rural desert valleys will likely
experience freezing temperatures. Otherwise, high pressure will give
us quite a bit of sunshine and a slow warming trend in afternoon
temperatures for the next several days.

&&

.DISCUSSION...
The well-advertised strong cold front is quickly racing east of the
region this morning. Wind advisories and warnings should be allowed
to expire on time as we anticipate a rapid diminution of wind speeds
through daybreak. The last of the rain showers (and any snow in the
highest peaks) will exit Gila county by sunrise. As expected, our
greatest rainfall totals occurred over JTNP and NE of Phoenix in the
higher terrain. Still, the flood risk remains low with this
event. Infrared satellite shows clear skies over the western half
of the CWA as decidedly drier air punches in behind the front and
associated PV anomaly.

Travelers take note, however: just because the storm has left our
region does not mean this very strong low pressure system is done
causing problems across the U.S. Later today, as the surface low
races from Denver to Minneapolis, widespread high wind warnings are
up for much of the Plains and Midwest for wind gusts that may exceed
70 MPH, and severe thunderstorms are possible as far north as
Minnesota - which is rather rare for the time of year. Safe to say,
this has been a decidedly tough stretch of weather for many parts of
the country.

Sharply cooler temperatures will be left in this system's wake for
the Desert Southwest. 850 hPa temps are crashing from roughly +10C
to +1C with this cold front. So, despite quite a bit of sunshine
today, readings will struggle to recover. In fact, we have the
potential for this to be only the fifth day in 2021 where the
metro has failed to reach 60F!

For the next several nights, with light winds and mainly clear
skies, our rural desert valleys and higher elevations will likely
experience freezing temperatures. However, we want to see a little
more data this morning before we make decisions on any freeze
headlines, since some of the favored areas did see a freeze just a
few days ago, ending their growing season.

For the rest of the week and through the weekend, the upper air
pattern can be characterized as much less amplified over the Western
United States. A majority of the clusters in the ensemble guidance
show some energy getting left behind in the form of a quasi-cut-off
upper low somewhere over Northwest Mexico. This feature appears
moisture-starved with only some passing cloud cover. In fact, not a
single ensemble member among the GEPS/EPS/GEFS families show
measurable QPF through Sunday for Phoenix. It will take some time,
but our air mass will start to modify. Lower deserts will likely
remain in the 60s for high temperatures through at least Saturday,
though it will be a couple clicks warmer each successive afternoon.

By early next week, a rather blocky upper pattern will develop off
both coasts of North America. Across the Eastern N Pacific, rex-
block type setup is indicated among ensemble guidance with a
highly anomalous (~ +3.5 SD at H5) ridge over the Gulf of AK with
lower than average heights situated off the coast of CA/OR/WA. The
exact location of these features will dictate our weather as move
closer to the holidays. Mid-level winds will begin to favor
southerly trajectories - so it isn't surprising that NBM data
suggests our warming trend continues through at least Tuesday
(with highs reaching back into the low 70s in PHX, for example).
At this time, our forecast generally shows increasing cloud cover
starting Monday into Tuesday with rain chances staying generally
under 20%. The trough off the west coast may move closer to CA/AZ
by the middle of next week (just beyond the forecast period) -
which is when about 40% of ensemble members show measurable rain
chances returning to our area.

&&

.AVIATION...Updated at 1730Z

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Light and variable winds featuring occasional periods of easterly
directions will continue through early afternoon across the
Phoenix area, before westerly winds take hold later this
afternoon. Speeds should remain AOB 6 kts. Otherwise, a few low-
level cumulus along with passing high cirrus can be expected, with
minimal aviation impacts.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light and variable winds favoring northwest directions at times
can be expected. Periods of high cirrus are likely.

&&

.FIRE WEATHER...
Friday through Tuesday:
Dry weather is forecast through at least Monday. Low rain chances
may eventually exceed 20% in our westernmost California zones on
Tuesday. Humidity values will bottom out from 20-30% each
afternoon. Wind speeds may pick up over Southeast California on
Friday and Saturday with localized northerly gusts exceeding 15-20
knots. Elsewhere and otherwise, generally light winds are
forecast with typical diurnal tendencies.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Heil
AVIATION...Rogers
FIRE WEATHER...Heil

Nearby

Freeze Warnings in Arizona, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.